After a marked decline in the three weeks following September 11, 2001, healthcare claims rose above expected levels, according to a new report providing a comprehensive picture of healthcare usage in the New York City region in the months following the terrorist attacks. The report can be read in the September 2006 issue of the journal on Biosecurity and Bioterrorism.
Full-featured accounting software at an easy-to-afford price.
“We were interested in learning how the attacks on the World Trade Center affected healthcare use in the weeks and months following the disaster,” explained corresponding author James Buehler, MD, research professor, Center for Public Health Preparedness and Research and Department of Epidemiology at Rollins School of Public Health. “The alterations we found have implications for other disasters.”
Researchers from Rollins School of Public Health at Emory University analyzed insurance claims from January 2000 to March 2002 for more than 2 million people living in the New York City region and enrolled in healthcare plans offered by Aetna. They then evaluated overall and specific healthcare usage in relationship to how far people lived from the World Trade Center (WTC). Dr. Buehler and his colleagues found that healthcare use slowed in the weeks immediately following the terrorist attacks, with the greatest declines in utilization being seen among those residing closest to the WTC. In fact, office visits, which were the form of healthcare use most frequently claimed, declined 11 percent overall and 15 percent among those living within a 10-mile radius of the WTC. This represents 75,000 fewer office visits that expected during the 3 weeks after 9/11.
“This decline was probably related to the disruptions in access to healthcare services or transportation, particularly for those living closest to the WTC. In addition, many people may have decided to postpone routine healthcare visits in order to attend to more immediate concerns,” suggests Dr. Buehler.
Increased mental healthcare needs were widely reported following the terrorist attacks, however, mental health claims remained below expected levels for six months following September 11.
“One possible explanation is that people took advantage of free mental health services,” said Dr. Buehler. “Another possible explanation is that for many with emotional stress related to the disaster, this stress appeared as physical illness, and this led to increases in healthcare use for conditions such as irregular heartbeats, fainting, chest pain or ulcers.”
In fact, following declines in use in September, the greatest climbs in claims in the remaining months of 2001 were concentrated in such conditions and the increases were greatest among those living within 10 miles of the WTC. For example, visits for ulcers increased by 21 percent and care for fainting rose 43 percent, as did visits for rashes and urticaria, or hives, which increased 12 and 28 percent, respectively. Overall, the increase in office visits represented an increase of more than 200,000 visits over expected levels between October 2001 and March 2002.
Dr. Buehler offers explanations: "The particular cardiovascular, gastrointestinal, and skin diseases we examined are known to have a link to stress. Additionally, cases of skin infections and severe respiratory disease caused by anthrax subsequent to the WTC attacks were featured prominently in the media, and it is also possible that some of the increase in healthcare use may have been prompted by concerns about anthrax."
The team of researchers is well aware of the practical implications of their research. If a similar episode of terrorism were to happen in the United States, the researchers hope their findings will help healthcare providers anticipate healthcare needs and usage. As Dr. Buehler says, "By understanding how healthcare use was affected for a variety of different types of conditions following such a disaster, we also sought to inform healthcare providers about the types of health problems to expect among patients in the wake of other disasters."